Granulomatous adenohypophysitis after interferon and ribavirin therapy

Peter J. Tebben, John L.D. Atkinson, Bernd W. Scheithauer, Dana Erickson

Research output: Contribution to journalArticlepeer-review

28 Scopus citations

Abstract

Objective: To describe a case of granulomatous hypophysitis occurring after treatment with interferon alfa-2b and ribavirin for hepatitis C. Methods: Clinical, radiologic, laboratory, and pathologic assessments of a woman with granulomatous hypophysitis and interferon-induced thyroiditis are presented. Results: A 42-year-old woman with hepatitis C was treated with interferon alfa-2b and ribavirin for 5 months. She was referred after symptoms of thyrotoxicosis developed, in conjunction with laboratory and radiographic evidence of thyroiditis. During the initial evaluation, she was weak and hypotensive; biochemical evaluation showed undetectable plasma cortisol and corticotropin concentrations. Magnetic resonance imaging revealed diffuse enlargement of the pituitary gland, which encroached on but did not compress the optic chiasm. Treatment with supraphysiologic doses of prednisone resulted in clinical and radiographic improvement. Once physiologic doses of glucocorticoids were instituted, however, follow-up magnetic resonance imaging showed substantial progression of the diffuse pituitary enlargement and mild compression of the optic chiasm. Surgical debulking of the mass and histologic evaluation showed chronic, noncaseating granulomatous hypophysitis. An extensive evaluation for secondary causes of granulomatous inflammation of the pituitary revealed only an elevated angiotensin-converting enzyme level; no organisms were identified. After 2 courses of high-dose glucocorticoids, she had radiographic evidence of decreased size of the pituitary lesion but continued to have multiple anterior pituitary hormone deficiencies. Conclusion: Granulomatous hypophysitis and sarcoidosis of the pituitary are rare disorders. Hypophysitis should be considered in patients receiving interferon and ribavirin therapy who have symptoms consistent with pituitary dysfunction.

Original languageEnglish (US)
Pages (from-to)169-175
Number of pages7
JournalEndocrine Practice
Volume13
Issue number2
DOIs
StatePublished - 2007

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Endocrinology

Fingerprint Dive into the research topics of 'Granulomatous adenohypophysitis after interferon and ribavirin therapy'. Together they form a unique fingerprint.

Cite this